What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 15, 3:06 PM CST, 48 minutes earlier.
Area forecast discussion, Mar 15, 3:06 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
406 PM CDT Mon Mar 15 2021
.MESOSCALE DISCUSSION...
Issued at 404 PM CDT Mon Mar 15 2021
The surface low currently centered over eastern KS has allowed
for some weak convergence along the I-70 corridor with satellite
showing breaks in cloud cover generally along and south, and this
part of the CWA will be our focus for scattered shower and isolated
thunderstorm development this afternoon. Per SPC mesoanalysis,
MLCAPE has risen to 100-250 J/kg, and model guidance suggests we
could see instability up to 500 J/kg in a small area focused from
TOP eastward, again generally along and south of I-70. The better
effective bulk shear (35-40 kts) looks to be east of us into MO, as
well as the better effective SRH, although some 100+ m2/s2 values do
extend into far eastern KS. Instability really decreases by 00Z and
thereafter, coinciding with the decrease in shower coverage on CAMs.
This provides a very narrow window of opportunity in east central KS
to see an isolated storm strong enough to produce a brief, weak
tornado.
&&
.DISCUSSION...
Issued at 404 PM CDT Mon Mar 15 2021
Water vapor imagery at 2030Z shows the upper low located
over northeast KS, swinging northeast with the next upper low right
over CA and heading southeast. The surface low associated with the
first wave is over eastern KS and is progged to move east of the
area this evening as we lose our instability and as the upper low
lifts north. There could be a few lingering and isolated showers
left after 00Z, although the vast majority of rain should be ending
with entirely dry conditions expected by 06Z. (See mesoanalysis
section for more details leading up to this point.) For the
overnight hours into the morning, cloudy skies look to return as
well as areas of fog. Confidence on how dense the fog may get or how
widespread any denser fog would be is low at this time, but with
overnight lows around 40, we would easily meet crossover
temperatures. Between this and soundings showing a moist boundary
layer, thinking areas of fog are probable for most of the area.
Fog mixes out in the mid morning hours, leaving us with relatively
quiet conditions during the daytime. The second upper wave mentioned
earlier will then provide the next weather maker for late Tuesday
night into Wednesday. Ahead of this system, WAA should allow for a
nice warm-up in the afternoon with highs in the low to mid 60s for
many locations, mid to upper 50s north of I-70. The system track
appears to be trending further south with most recent runs, keeping
the best instability toward southern KS. However, once showers and
storms can make it into our area after midnight, MUCAPE of 500-1000
J/kg could be enough to produce elevated storms with hail and wind
as the primary concerns, as well as some locally heavy rainfall.
This type of instability will be best during the overnight hours and
decreasing during the day Wednesday, with showers and storms on and
off through the day. A windy day looks to be in store as well, with
the CWA within the stronger pressure gradient as the surface low
moves across southeastern KS. This system looks to exit to the east
during the day on Thursday, with current QPF forecast to be 1.5 to 2
inches total from Tuesday night through Thursday. Depending where
the heaviest rain falls, we will also need to monitor potential for
flooding of rivers and creeks.
Upper ridging late in the week brings a period of dry conditions
with highs in the 50s and 60s and lows in the 30s and 40s. Another
upper trough brings another chance of rain Sunday into Monday of
next week, but the finer details of this will come into better focus
later this week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1243 PM CDT Mon Mar 15 2021
Cigs have shown trends of lifting late this morning and may bounce
around thresholds for some time this afternoon, but should be
predominantly MVFR with a brief period of VFR at TOP/FOE aft 22Z.
Main challenge for this period is monitoring the potential for
showers developing this afternoon, which may or may not directly
impact terminals. There is also a chance these could develop into
thunderstorms from TOP eastward, but this would be a very narrow
window and the confidence they would impact terminals is even
lower. Stratus returns again this evening and overnight with at
least IFR cigs, and some guidance indicating LIFR cigs possible
as well. At least minor vis reductions would also be possible in
fog, but have more confidence in stratus than fog at this time.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE...Picha
DISCUSSION...Picha
AVIATION...Picha
Hazardous weather outlook, Mar 15, 3:10 PM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
410 PM CDT Mon Mar 15 2021
KSZ008>012-020>024-026-034>040-054>056-058-059-162115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
410 PM CDT Mon Mar 15 2021
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Tonight.
Isolated strong to severe storms will continue to be a possibility this
afternoon across east-central Kansas. Brief, weak tornadoes are
possible as well as some hail and wind gusts. This risk should
diminish after sunset.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are forecast to develop Tuesday night and into
Wednesday. There is a chance some of these storms could be
strong, but the better threat looks to be south of the area.
With grounds soaked from recent rainfall, additional rounds of
moderate precipitation Tuesday night through Wednesday could lead
to flooding of creeks and rivers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Mar 15, 1:23 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
223 PM CDT MON MAR 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HEAVY RAIN 4 S OZAWKIE 39.18N 95.48W
03/15/2021 M1.71 INCH JEFFERSON KS TRAINED SPOTTER
24 HOUR TOTAL.
&&
SMBSpecial weather statement, Mar 15, 2:27 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
327 PM CDT Mon Mar 15 2021
KSZ055-152115-
Osage-
327 PM CDT Mon Mar 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE COUNTY UNTIL 415 PM
CDT...
At 326 PM CDT, Doppler Radar was tracking a storm that could produce
funnel clouds. These clouds normally lower a few hundred feet
downward from the parent cloud, rotate or spin like a top, and last
only a few minutes. Current conditions make it unlikely these funnel
clouds will lower to the ground or do any damage. Persons should
remain alert and move to a safe place if a funnel cloud approaches.
Locations impacted include...
Lyndon and Pomona Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3869 9551 3867 9551 3851 9576 3858 9584
3881 9563 3874 9550 3870 9550
TIME...MOT...LOC 2026Z 225DEG 17KT 3861 9574
BaergSpecial weather statement, Mar 15, 2:35 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
335 PM CDT Mon Mar 15 2021
KSZ056-152115-
Franklin-
335 PM CDT Mon Mar 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 415
PM CDT...
At 334 PM CDT, Doppler Radar was tracking a storm capable of
producing funnel clouds. These clouds normally lower a few hundred
feet downward from the parent cloud, rotate or spin like a top, and
last only a few minutes. Current conditions make it unlikely these
funnel clouds will lower to the ground or do any damage. Persons
should remain alert and move to a safe place if a funnel cloud
approaches.
Locations impacted include...
Ottawa and Princeton.
This includes Interstate 35 between mile markers 173 and 189.
LAT...LON 3843 9534 3849 9545 3869 9529 3857 9507
3857 9508
TIME...MOT...LOC 2034Z 225DEG 16KT 3849 9536
BaergSpecial weather statement, Mar 15, 3:41 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
441 PM CDT Mon Mar 15 2021
KSZ038-039-152215-
Wabaunsee-Shawnee-
441 PM CDT Mon Mar 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHAWNEE AND EAST
CENTRAL WABAUNSEE COUNTIES UNTIL 515 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving east at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Northwestern Topeka, Dover and Auburn.
This includes the following highways...
Interstate 70 between mile markers 347 and 355.
Kansas Turnpike between mile markers 166 and 174.
LAT...LON 3887 9594 3886 9595 3886 9597 3902 9606
3911 9575 3887 9570
TIME...MOT...LOC 2140Z 253DEG 18KT 3892 9593
Picha/BaergSpecial weather statement, Mar 15, 3:54 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
454 PM CDT Mon Mar 15 2021
KSZ036>038-152300-
Geary-Morris-Wabaunsee-
Including the cities of Junction City, Council Grove, Alma,
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville,
and Paxico
454 PM CDT Mon Mar 15 2021
...Funnel Clouds Possible this Afternoon...
Short-lived funnel clouds will be possible this afternoon across
portions of northeast Kansas, including Geary, Morris, and
Wabaunsee Counties. These funnels often last for only a few
minutes and rarely touch down. They generally form from cumulus
clouds or weak rain showers.
However, if one is spotted, please report it to the National
Weather Service. If an imminent tornado threat appears likely, a
tornado warning may be issued. Persons should remain alert and
move to a place of safety if a funnel cloud approaches the ground
near your area.